albuterol, asthma, asthma inhaler, beta agonist, b1 agonist
Toxicity to pets
Asthma inhalers are used in both human and veterinary medicine for the treatment of asthma and other types of respiratory disease (e.g., bronchitis, etc.). Asthma inhalers often contain beta-agonist drugs (that expand the lungs) or steroids (that decrease inflammation in the lungs). When asthma inhalers are chewed on and punctured by dogs, it can result in severe, acute poisoning. Because inhalers contain many doses (often 200 doses in one small vial), dogs that chew into them are exposed to massive amounts of the drug all at once. This can result in severe poisoning to pets, and often results in heart arrhythmia’s, a life-threatening elevated heart rate, agitation, vomiting, acute collapse and death. Severe electrolyte abnormalities such as very low potassium levels are likely and can be life-threatening without immediate veterinary treatment.
If you suspect your dog chewed into an asthma inhaler, call your veterinarian or Pet Poison Helpline for life-saving recommendations. The sooner treated, the better the outcome.
Common signs to watch for:
- A severely elevated heart rate
- Low potassium
- Heart arrhythmia’s
- Acute collapse
The content of this page is not veterinary advice. A number of factors (amount of substance ingested, size of the animal, allergies, etc.) determine what is toxic to a particular pet. If you think your pet has eaten something potentially toxic, call Pet Poison Helpline or seek immediate veterinary treatment.